Home Diseases Guide 6 Points to depict the harmful side effects of asthma inhalers

6 Points to depict the harmful side effects of asthma inhalers

Every year millions of people, including children, are being reported of suffering from chronic asthma conditions which is caused due to the narrowing of the air passage owing to the build up of mucus spasms within them. To unclog this passage and to reduce the tightening of the muscles around the airway, several nasal decongestant sprays and asthma inhalers are prescribed by doctors to provide temporary, but immediate relief from nasal congestion and breathing difficulties. Asthma inhalers, also known as long-acting beta-agonist or LABA’s, although assist in relieving these issues, are also associated with major side-effects which can range from minor ones like insomnia, headache, irritation, nausea and trembling of hands to very serious and life-threatening ones like high blood pressure and diabetes which may lead to cardiovascular diseases as well. However, physicians do not suggest patients with mild asthma or bronchitis to switch to asthma inhalers as it might lead to increased congestion and worsening of the condition thereby. It is recommended to provide solace to sufferers who had been struggling with the disease since a long time frame and the dosage may vary from 0.63mg, 1.25mg to 2.5mg depending upon the intensity and severity of the problem. Some forms of asthma inhaler medications are even available in the syrup or the tablet form. Moreover, patients at the tertiary level of the ailment are prescribed with steroid asthma inhalers. Some of the most common and prestigious asthma inhaler brands are Albuterol, Ventolin, ProAir, Vospira and AccuNab, to mention a few. To ensure precautions, it is advisable to read the package inserts of an asthma inhaler carefully, to update yourself with its health related warnings, before beginning to use it.

Cardiovascular side effects

One of the most common and serious side effects of using an asthma inhaler are issues related to the heart. Patients have been noticed often of complaining of an increase in their heart rate (tachycardia) and even irregularity in their heart rhythm (arrhythmia) shortly after using asthma inhalers. If a patient’s heart rate remains generally on the lower side, a slight increase would not raise an alarm call for any serious complication, but, on the other hand, if his heart rate gets increased and sustains at that level, it definitely is not a positive signal and thus calls for immediate action. This might be an indication of the occurrence of a fatal condition called ventricular fibrillation which demands immediate medical intervention. However, among other heart problems of lesser intensity include heart palpitations or angina-like pain which generally subsides on its own within few minutes.

Central nervous system side effects

Asthma inhaler users have been reported of serious side effects related to the central nervous system like cerebral hemorrhage and stroke due to regular usage of their inhaler medications. There are certain common symptoms which one should watch out for when on regular use of an asthma inhaler like occurrence of a sudden severe headache, feeling of weakness on one side, facial or drooping eyes, feeling perplexed, inability to speak up or sudden dizziness and blackout in-front of the eyes. These might be signals of a brain hemorrhage which needs to be monitored immediately by a professional medical practitioner. However, other less serious side effects of using an asthma inhaler are trembling of hands, severe headache, insomnia, if taken near bedtime and drowsiness. These common problems associated with inhalation of an asthma inhaler can be reduced if a patient follows the strict guidelines and recommendations of the manufacturer of the product and his doctor.

Gastrointestinal side effects

Some potential gastrointestinal side effects of using an asthma inhaler include pain in the abdomen, stomach upset leading to diarrhea, nausea, vomiting, constipation and even appendicitis. However, if diarrhea and vomiting continues for more than 24 hours, one should consult a doctor immediately as it may result in serious electrolyte imbalance in the body. Also, if you experience any sharp pain on the right side of the abdomen which remains constant and does not fade away, it should be reported to a physician without further delay, irrespective of being accompanied by nausea or not.

Respiratory side effects

Running nose and nausea, although among common irritants which attack asthma patients, can be increased to greater heights with incessant usage of asthma inhalers. An increase in respiratory infections, wheeziness, severe problems of bronchitis, cough and cold infections have been reported by many who have taken to regular use of inhalers for relief from their breathing disorders. However, in case of acute infections in the respiratory organs one should consult a doctor immediately.

Side effects relating to eyes, ears, nose and throat.

Asthma patients with regular asthma inhaler usage have mostly put forward complaints relating to running blood from the nose, sore throat, dryness in the mouth, congestion and even increased dental disorders like tooth pain and development of cavity. Many have even come up with problems like thrush, yeast infection in the mouth, irritation in the nose channel and pain, to mention other ENT issues. Some of these can be avoided by switching to healthy habits like rinsing off the mouth with water after every puff of asthma inhaler which can enable prevention of damage to the tooth enamel.

Lowers immunity levels

With day-in and day-out inhalation of asthma inhalers, one begins to get a feeling of alteration in his taste sensations which can even lead to loss of appetite. Muscle pain and bone pair are among other common side effects as well which can make your system drained out from within. Your immunity system would get weakened over time which would lead to the body becoming more susceptible to infections and other health issues like Flu etc. Even allergic reactions like rashness, itching and unexplained swelling may be reported which may be overtly visible on the surface of your skin.

Whatever be the case, you should not completely refrain yourself from using asthma inhalers, if you have been prescribed by your health-provider, without consulting your doctor and should get in touch with him to report and find remedies to these side effects if they start showing their aggravated signs.

Today's Top Articles: